MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC LCP ONE-THIRD TUBULAR PLATE WITH COLLAR 8 HOLES/93MM; PLATE,FIXATION,BONE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC LCP ONE-THIRD TUBULAR PLATE WITH COLLAR 8 HOLES/93MM; PLATE,FIXATION,BONE
Model Number 241.381
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Pain (1994)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.A review of the device history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Complaint description: the legal department reported the following event: it was reported that: medical notes from the following patient office visits: office visit (b)(6) 2013: 2 weeks s/p orif distal tibia and fibula ¿ doing well ¿ pain controlled and no numbness.Office visit (b)(6) 2014: right ankle aching.Uses a cane ¿ has pain.Joint pain and swelling in extremities right ankle ¿ broken screws dissti plat ¿ callus forming at both tibia and fibula ¿ no bridging or complete union yet.Delayed union ¿ secondary to weight bearing.Physician made patient aware of non-weight bearing and recommended cast ¿ patient declined.Ordered bone stimulator.Office visit (b)(6) 2015: a nonunion fracture is seen in the distal tibia with moderate medial angulation of approximately 38 degrees.Fractures of the surrounding fixation bars are identified of undetermined chronicity.Office visit (b)(6) 2015: patient has right leg pain and deformity.Been wearing crutches and reports a 4 month history of worsening pain.Right leg has a prominent bow medially.Patient not following up as advised.Office visit (b)(6) 2015: vitamin d deficiency.Nonunion of fracture.Closed fracture of distal tibia and distal fibula.Closed fracture distal tibia.Bone fixation device failure.Throbbing, worsening of right leg.Right leg examined, prominent bow medially.The distal tibiofibular area is stable.Has 2+ dorsalis pedis pulse.Right distal tibiofibular nonunion/malunion.Recommended an infection workup.Broken screws distal plat ¿ callus forming at both tibia and fibula ¿ no bridging or complete union yet.Scheduling for revision surgery.Office visit (b)(6) 2015: 4 weeks s/p repair of right tibia/fibia shaft nonunions with right anterior iliac crest tricortical autograft.No pain at leg and not much iliac crest pain.Patient currently in a splint with moderate swelling.Has been non-weight bearing rle in boot with knee scooter for mobilization.Had some mild yellow drainage from medial wound.Lateral leg incision healed erythema.Some superficial maceration medial mid incision adjacent to sutures.Medial incision healed proximally and distally, central portion with some dehiscence, no active drainage, remaining sutures removed.Has some medial wound dehiscence without obvious extension down to plate and bone and without obvious infection.Performed medial wound debridement of fibrinous material through wound measuring 2cm x 1 cm x 2cm deep.(no obvious bone or plate exposed deep within wound bed, applied wet to dry dressing.+ehl/fhl/ta/gs motor, silt diffusely in foot with some medial foot parasthesias.Clinical alignment looks good.Full knee flexion/extension.Patient taught how to perform twice daily wet to dry dressing changes.Office visit (b)(6) 2015: 5 weeks s/p- central portion with dehiscence approximately 2 x 1 cm x 2 cm deep, aquacel packing removed, extensive fibrinous debris without wound bed, foul smelling, mild pariwound hyperemia.Office visit (b)(6) 2015: 8 weeks s/p and 3 weeks s/p i & d and wound vac for postop wound infection/dehiscence.Medial incision healed with exception of 2cm mild incision persistent dehiscence but with eschar present.Office visit (b)(6) 2015: 11 weeks s/p.6 weeks s/p i&d and vacs had developed postop wound infection now on iv daptomycin with daily infusions.Persistent medial wound ¿ mild amount of drainage ¿ gotten smaller but has not closed.X-ray interpretations: interpretation of x-rays taken (b)(6) 2013: plaster splint material obscures fine bone and soft tissue detail.The previously comminuted distal tibia and fibular fractures have been splinted.There appears to be increased lateral displacements of the principal distal tibia and talar fracture fragments.Comminuted distal tibia and fibula diaphysis fractures are present with 11? varus and valgus angulation and 3 cortex widths anterolateral displacement.No fracture extension to the joint level but there is fibular fracture extension which is nondisplaced to just above the level of the tibial plafond laterally.No syndesmosis widening.Interpretation of x-rays taken (b)(6) 2013: there is excellent alignment of the severely comminuted distal metaphyseal fracture of the right tibia following application of a medial compression plate and distal screws.A distal fibular metaphyseal fracture is well aligned following application of a lateral impression plate and multiple screws.Interpretation of x-rays taken (b)(6) 2014: broken screws distal plate ¿ callus forming at both tibia and fibula ¿ no bridging or complete union yet.Interpretation of x-rays taken (b)(6) 2015: no acute fracture or subluxation is seen.There is diffuse third digit soft tissue swelling.Subchondral cysts or degenerative changes and /or chronic erosions are seen along the lateral margin of the third pip, fifth dip joints.These appear sclerotic in margination confirming they are chronic.Radiopaque foreign body overlies the second proximal phalanx.Interpretation of x-rays taken (b)(6) 2015: bone mineralization is normal.There is chronic unhealed fracture of the distal tibia and fibular diaphyses.There is fracture of metallic fixation plates and screws involving the tibial and fibular fractures.There is resultant distal migration of the tibial plate with displacement of a portion of the medial malleolus.There is varus deformity of 26 degrees at the chronic fracture site.Multiple fixation screws are fractured.There is lucency seen centrally with surrounding sclerosis involving the tibial fracture.There is medial and lateral soft tissue swelling seen.The ankle mortise is well maintained.Interpretation of x-rays taken (b)(6) 2015: showed unhealed fracture in 35 degrees of varus angulation at tibia and fibula with failure of plates and broken screws.10-15 degrees of apex anterior angulation.Interpretation of x-rays taken (b)(6) 2015: unhealed fracture in 35 degree of carus angulation at tibia and fibula with failure of plates and broken screws.10-15 degrees of apex anterior angulation.Interpretation of fluroscopic images taken (b)(6) 2015: showed coned down fluoroscopic views demonstrate new screws crossing the hypertrophic nonunited distal tibial shaft fracture.A fractured abandoned screw tip is seen proximally.Additional screw fragments are seen in the distal tibia, subarticular region.Fibula hardware has been exchanged.Interpretation of x-rays taken (b)(6) 2015 of right tibia and fibula: previously fractured metallic plate along the medial aspect of the lower tibia has been replaced.Medial angulation at the fracture line has been improved following an osteotomy.A previously fracture fibular plate has been replaced.Alignment is now near anatomic.There is overlying plaster splint which somewhat obscures bone detail.Interpretation of x-rays taken (b)(6) 2015: no evidence of obvious periosteal reaction or sign of deep infection, unchanged alignment compared to intraop fluoro images.Interpretation of x-rays taken (b)(6) 2015: a right picc line is identified with the tip projecting over the svc in satisfactory position.Lungs are clear.There is no visible pneumothorax.Interpretation of x-rays taken (b)(6) 2015: interval healing and maintained alignment of tibial and fibula nonunion repair, no evidence of osteomyelitis.Interpretation of x-rays taken (b)(6) 2015: stable alignment, no significant periosteal reaction that would be concerning for osteomyelitis, continued early healing of tibia nonunion with stable internal fixation.Interpretation of x-rays taken (b)(6) 2015: interval healing nonunion tibia on ap and lateral views, broken lag screw cross fracture site, no evidence of other implant failure or deep infection.Interpretation of x-rays taken (b)(6) 2015: maintained alignment of tibia fracture, interval breakage of distal screw in addition to breakage of oblique screw from previous x-ray.Questionable interval healing.Interpretation of imaging taken (b)(6) 2016: increased lucency at nonunion site, failure of more distal screws, overall maintained alignment.This report is for one (1) lcp one-third tubular plate with collar 8 holes/93mm.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history lot 12-dec-2018.A dhr review was not performed.This part number / lot number was manufactured at the elmira facility.Please reassign to the elmira trauma dhr review group.Part number: 241.381, lot number: 6621897, part manufacture date: 31-mar-2011, manufacturing location: elmira, part expiration date: n/a.Dhr record review: a review of the device history record revealed one nonconformance (ncr) written against this lot of lcp one-third tubular plate with collar 8 holes/93mm.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record revealed this lot met all specifications with no nonconformance noted.This raw material lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Part number: 241.381.Lot number: 6621897.Part manufacture date: 31-mar-2011.Manufacturing location: elmira.Part expiration date: n/a.Nonconformance noted: us1037239.Dhr record review: a review of the device history record revealed one nonconformance (ncr) written against this lot of lcp one-third tubular plate with collar 8 holes/93mm.Us1037239 was initiated for a faded laser etch.The issue was found at the subsequent passivate operation.The order was dispositioned to be reworked to remove the faded laser etch, refinish and re-laser etch the plates followed by a subsequent inspection.Since all parts were reworked and conform, us1037239 is not relevant to this complaint.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record revealed this lot met all specifications with no nonconformance noted.This raw material lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.Investigation summary: it was reported that two plates and a screw broke postoperatively.Background: no product was returned; the investigation was performed based upon a review of the received medical images attached to the main complaint.Upon review of the medical images, it can be confirmed that both plates are broken.Product code: 241.381 is broken through the third screw hole from the end of the plate proximal to the proximal fibula.The cause for the breakage was unable to be determined.The risk documentation was reviewed and found to adequately cover the failure of this device.A dimensional or material inspection of the actual device was not able to be performed as the device was not returned.A review of the manufacturing records found that the material used during production was within specifications with no non-conformances noted.During this investigation no product design or manufacturing issues were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device history lot 1: a dhr review was not performed.This part number / lot number was manufactured at the elmira facility.Assigned to the elmira trauma dhr review group.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
LCP ONE-THIRD TUBULAR PLATE WITH COLLAR 8 HOLES/93MM
Common Device Name
PLATE,FIXATION,BONE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8179152
Report Number2939274-2018-55463
Device Sequence Number2307458
Product Code HRS
UDI-Device Identifier10886982166913
UDI-Public(01)10886982166913
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K011335
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2015
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number241.381
Device Catalogue Number241.381
Device Lot Number6621897
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/07/2018
Supplement Date Received by Manufacturer12/17/2018
03/27/2019
Initial Report FDA Received Date12/19/2018
Supplement Report FDA Received Date01/01/2019
03/29/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight75